Mississippi, 2019Damaging Wind in Mississippi, February 27, 2019
February 27, 2019 · NWS JAN · 1 event in 1 county or zone
Showers and thunderstorm developed as low pressure tracked northeast through the area. One of these storms produced damaging wind gusts in Copiah County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorm developed as low pressure tracked northeast through the area. One of these storms produced damaging wind gusts in Copiah County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 27, 3:57 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 27, 3:57 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
357 PM CST Wed Feb 27 2019
.DISCUSSION...
Tonight & Thursday:
As another shortwave trough over the Texas Panhandle swings east-
southeast towards the area, expect increasing low-mid layer moisture
(i.e. ~1.3-1.5 inch PWs) across the area. This will lead to
increasing rain & storm chances overnight & spreading increasing
isentropic ascent & clouds across the area. This will lead to well
above normal lows across the area, some 10-15+ degrees, especially
south of the I-20 corridor. Lows will range from the low-mid 50s in
the north to low 60s in the south. Due to some juxtaposition of some
instability & decent shear (i.e. ~6-6.5 deg C + @ 700-500mb & 25-
30kts 0-3km effective bulk shear) a few stronger storms can't be
ruled out.
As the lead shortwave dives through the area through daybreak
Thursday, expect rain chances to be the highest then & any stronger
storms & best rain chances to quickly pull off to the east. However,
as some weak isentropic ascent & frontal boundary stalls, stronger
mid-level flow with juxtaposition of decent lapse rates & some
vertical totals still keep some potential of a few possible isolated
severe storms in the south. With that being said, the CAM guidance,
including the NAM, is the most bullish with late afternoon
convection & some subsidence/capping issues in the wake may limit
the scope of the convection. Due to that, thinking the potential is
somewhat lower than previously anticipated. However, not confident
enough to remove & will defer to later shifts to decide on the
"Marginal" severe risk. Left in the previous thinking in the
graphics & HWO. However, wouldn't be surprised if some of the early
morning convection is a little better organized than some of the
late afternoon storms in south, even with better destabilization
through the day. Otherwise, expect another anomalously warm day,
with highs well above normal in the low-mid 70s, some 5-10 degrees.
Clouds should still remain prevalent across the area. /DC/
Thursday night into middle of next week...
The beginning of the forecast period will feature several waves of
showers across the region in mostly zonal flow aloft. This will also
result in fairly mild temperatures through the weekend. A more
significant system looks to impact the region late in the weekend,
most likely on Sunday. This will bring additional showers and
possibly thunderstorms to the region. Given the recent rainfall
across the area, this may need to be monitored for any localized
flooding potential.
As the front moves through the region Sunday evening and much colder
air moves in, there could be a transition to a wintry mix before the
precipitation tapers off. Most likely the more impactful part of the
forecast will be the much colder air that moves into the region.
This will be some of the coldest air, in terms of low temperatures
especially, that we have seen in a while. Overnight lows will drop
early next week into the 20s areawide as a 1040mb high pressure
drops into the region. At this point, highs look to rebound such
that hard freeze doesn't look needed. However, some trees are
beginning to bloom across the area so a significant freeze like this
could bring a halt to an early growing season. Dry weather should
occur after Sunday until potentially the end of next week. /28/
&&
.AVIATION...
18Z TAF discussion:
Expect VFR conditions before some gradual lowering to MVFR
ceilings & some light showers move across the western TAF sites
before 28/00Z at GLH, GWO, JAN & HKS & spreading eastward
afterwards. As a cold front approaches the area, this will lead to
some increase in some showers & storms moving near or over some
TAF sites tonight. This will lead to some gradual lowerings of
ceilings, especially into the IFR range overnight. Poor flying
conditions will exist in the morning as IFR-LIFR ceilings move in,
with some lower IFR visibilities or lower at PIB & HBG possible
near daybreak. These poor flying conditions will prevail well into
tomorrow afternoon on Thursday. Expect mostly variable winds
today up to around 5mph or so. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 59 69 50 67 / 71 34 34 29
Meridian 59 72 52 70 / 77 48 39 29
Vicksburg 57 67 49 63 / 64 29 30 25
Hattiesburg 62 74 58 74 / 69 56 46 31
Natchez 60 70 53 70 / 63 53 36 20
Greenville 51 60 41 55 / 68 23 27 24
Greenwood 54 62 43 58 / 75 25 33 34
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DC/28
Hazardous weather outlook, Feb 27, 2:22 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
222 PM CST Wed Feb 27 2019
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>061-
282030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-
222 PM CST Wed Feb 27 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.
.DAY ONE...Tonight and Thursday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
MSZ058-062>066-072>074-282030-
Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
222 PM CST Wed Feb 27 2019
This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Tonight and Thursday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday
Thursday, isolated severe thunderstorms are possible Thursday
over portions of south central into southeast Mississippi. The
most intense storms may contain wind gusts of 50 to 60 mph and
hail up to quarter size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.
23
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Feb 27, 5:45 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
545 PM CST WED FEB 27 2019
MSZ048-054-280015-
Copiah MS-Hinds MS-
545 PM CST WED FEB 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HINDS AND
NORTHEASTERN COPIAH COUNTIES UNTIL 615 PM CST...
At 544 PM CST, Meteorologists were tracking a strong thunderstorm
near Gallman, or near Crystal Springs, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Gallman around 550 PM CST.
Crystal Springs around 600 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3187 9047 3196 9056 3215 9038 3195 9022
TIME...MOT...LOC 2344Z 236DEG 22KT 3195 9046
NF
Thunderstorm Wind, Copiah
- When
- February 27, 5:56 PM CST
- Where
- Copiah County, 0.91 mi NE of Crystal Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 31.990, -90.360
A couple of large trees were blown down, with at least one blown down on a house. One store awning was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Missouri, February 27, 20194 injured · 1 event
- Winter Weather in New York, February 27 to 28, 201925 events
- Heavy Snow in Washington, February 27 to 28, 201918 events
- Heavy Snow in Idaho, February 27 to 28, 201912 events
- High Surf in Hawaii, February 27 to 28, 201911 events
- Winter Storm in New York, February 27, 20196 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 27, 20195 events
- High Wind in Wyoming, February 27 to 28, 201956 kt wind · 4 events
- Winter Weather in Vermont, February 27 to 28, 20193 events
- Winter Weather in Massachusetts, February 27 to 28, 20192 events
- Winter Weather in Illinois, February 27, 20191 event
- Marine Hail in Gulf of Mexico, February 27, 20191.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799367.